New Mexico, 2019

Damaging Wind in New Mexico, June 7, 2019

June 7, 2019 · NWS ABQ · 1 event in 1 county or zone

A weak surface boundary sagged southwest into far northeastern New Mexico on June 7, 2019 while a weak upper level wave ejected northeast through the southern Rockies. Enough moisture and instability was present to allow a couple thunderstorms to develop during the evening hours over Colfax and Union counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A weak surface boundary sagged southwest into far northeastern New Mexico on June 7, 2019 while a weak upper level wave ejected northeast through the southern Rockies. Enough moisture and instability was present to allow a couple thunderstorms to develop during the evening hours over Colfax and Union counties. The strongest of these storms impacted the area around Capulin with wind gusts around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 7, 4:05 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 7, 4:05 PM MST, 3 hours 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
505 PM MDT Fri Jun 7 2019

.AVIATION...
00Z TAF CYCLE
Isold to sct showers and tstms will continue to track to the east
over northeast and east central NM before diminishing or moving into
TX by 08/05Z. Brief MVFR cigs, small hail and gusty winds will be
associated with this activity. Sct-bkn mid to high clouds will track
mainly along and south of Interstate 40. Winds aloft over NM trending
wly during the next 12-24 hours as upper trough digs into the Great
Basin.

&&

.PREV DISCUSSION...231 PM MDT Fri Jun 7 2019...
.SYNOPSIS...
Isolated strong to severe storms will impact northeast New Mexico
late this afternoon into early evening, followed by drying and a
continued warming trend into the weekend. A strong backdoor cold
front will slide down the eastern plains early Sunday, then push west
to the Continental Divide Sunday evening. This will recharge
moisture and act as fuel for showers and storms going into early next
week. Significant cooling is forecast behind the front across
eastern New Mexico, where high temperatures on Sunday and Monday will
be well below normal. Look for western New Mexico to stay warm early
to late next week thanks in part to dry westerlies, while eastern
New Mexico generally remains below normal with chances for showers
and storms continuing.

&&

.DISCUSSION...
Isolated storms currently firing up from the central highlands north
along the east slopes of the Sangres to near Raton Pass and will be
moving east into a more unstable airmass with surface dewpoints in
the low to mid 50s. A severe storm or two are not out of the question
late this afternoon into early evening across the northeast plains
and that area is highlighted in a marginal risk for severe in the SPC
day1 convective outlook. Otherwise, progressively drier air will
overtake the area tonight into Saturday, which looks to be the
hottest day this forecast cycle as the warming trend continues. If
Albuquerque doesn't hit 90 degrees today, then we surely will
tomorrow when we're forecasting a high of 91. This will be later than
the average first 90 degree day and the latest first since 1999.
Roswell will also likely hit 100 degrees tomorrow for the first time
this year.

A strong backdoor cold front is still forecast to slide down the
eastern plains early Sunday, then push west to the Continental Divide
Sunday night. The same differences exist in the model solutions as
the past several cycles, with the NAM by far the fastest and coldest.
Our forecast is a blend of the 12Z model solutions with our temps
closer to the GFS MOS. A later entry of the front into the RGV will
likely allow Albuquerque to hit 90 degrees again Sunday. Strong
east gap/canyon winds are forecast to develop Sunday evening into the
RGV and a Wind Advisory will likely be required. Because the NAM is
bringing in a colder airmass, it doesn't generate much convection
through 00Z Tuesday across our area. The GFS is still the most
bullish with the QPF late Monday and Monday night, but it has backed-
off some of the impressive QPF it was showing several runs ago.
Lower forecast confidence on the extent of storms Monday, but high
forecast confidence on well below normal daytime temperatures,
especially across the eastern plains.

Another backdoor front will slide down the eastern plains Tuesday
night while an upper level ridge weakens and progresses east toward
the state. This setup will bring contrasting airmasses to our area,
with warm and dry conditions across western New Mexico and moist
conditions with below normal temperatures across eastern New Mexico.
The GFS is bullish on the convective potential for Thursday as
convergence between these two airmasses sets up along the central
mountain chain. The drier airmass is forecast to overtake our area
next Friday as another trough approaches from the west.

11

&&

.FIRE WEATHER...
Isolated showers and thunderstorms that are currently ongoing across
the northeast will continue through this evening. A drier air mass
will then move into New Mexico on Saturday, and minimum relative
humidity values in the single digits and teens can be expected
across the area. Southwest winds will be breezy across east central
portions of the state which could create a couple hours of locally
marginal critical fire weather concerns Saturday afternoon. However,
this is not expected to be widespread, and green-up conditions
should further limit any fire weather concerns.

The main focus for this forecast will be the potent backdoor front
that is forecast to move through the state Saturday night and into
Sunday. This moist backdoor front is expected to reach the
Continental Divide Sunday evening which will create strong, easterly
gap winds in the central valley overnight Sunday. Much cooler air
can also be anticipated behind the front with high temperatures 10
to 15 degrees below normal west and central to as much as 25 degrees
below normal in the east. This cooler, wet pattern will persist
through much of next week until drier air tries to work its way in
potentially late next week.

15

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 7, 2:16 AM MST, 17 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
316 AM MDT Fri Jun 7 2019

NMZ501>540-081200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
316 AM MDT Fri Jun 7 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk for severe thunderstorms throughout the
northeast and east central plains of New Mexico from mid-afternoon
through early evening. The primary hazards will be large hail and
strong gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A potent backdoor cold front will surge through eastern New Mexico
Saturday night through Sunday. As this boundary pushes through the
central mountain chain, strong to very strong gap winds are likely
Saturday evening through Sunday morning. Meanwhile, the threat for
showers and thunderstorms will increase across central and eastern
New Mexico, especially on Monday. A few severe thunderstorms cannot
be ruled out, but it is too early to pinpoint specific details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today in northeast and east
central New Mexico from 2pm to 8pm MDT due to the risk for severe
thunderstorms.

DPorter

In the hours before

Special weather statement, Jun 7, 4:19 PM MST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
519 PM MDT Fri Jun 7 2019

NMZ531-532-534-072345-
Eastern San Miguel County-Harding County-Quay County-
519 PM MDT Fri Jun 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SAN MIGUEL...
SOUTHEASTERN HARDING AND CENTRAL QUAY COUNTIES UNTIL 545 PM MDT...

At 518 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Tucumcari, moving northeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Logan and Ute Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3522 10387 3540 10397 3560 10363 3533 10340
TIME...MOT...LOC 2318Z 243DEG 25KT 3536 10384
Special weather statement, Jun 7, 4:28 PM MST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
528 PM MDT Fri Jun 7 2019

NMZ527-528-080015-
Far Northeast Highlands-Raton Ridge/Johnson Mesa-
528 PM MDT Fri Jun 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY UNTIL
615 PM MDT...

At 528 PM MDT, Doppler radar was tracking a strong thunderstorm near
Raton, moving east at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Raton, Sugarite, Raton Crews Airport and Sugarite Canyon State Park.

This includes Interstate 25 between Mile Markers 440 and 460.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3665 10430 3681 10469 3699 10464 3699 10416
TIME...MOT...LOC 2328Z 275DEG 14KT 3690 10455

CA
Special weather statement, Jun 7, 5:10 PM MST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
610 PM MDT Fri Jun 7 2019

NMZ527-530-080045-
Union County-Raton Ridge/Johnson Mesa-
610 PM MDT Fri Jun 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND
NORTHEASTERN COLFAX COUNTIES UNTIL 645 PM MDT...

At 610 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Trinchera, or 16 miles northwest of Des Moines, moving
east at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Folsom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3691 10358 3682 10408 3698 10415 3700 10410
      3700 10362
TIME...MOT...LOC 0010Z 250DEG 29KT 3693 10403
Special weather statement, Jun 7, 6:06 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
706 PM MDT Fri Jun 7 2019

NMZ527-530-080130-
Union County-Raton Ridge/Johnson Mesa-
706 PM MDT Fri Jun 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION COUNTY UNTIL
730 PM MDT...

At 705 PM MDT, Doppler radar was tracking a strong thunderstorm near
Folsom, or 10 miles north of Des Moines, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Folsom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3695 10323 3679 10393 3697 10400 3700 10391
      3700 10325
TIME...MOT...LOC 0105Z 264DEG 17KT 3691 10389
Special weather statement, Jun 7, 6:57 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
757 PM MDT Fri Jun 7 2019

NMZ535-536-080230-
Roosevelt County-Curry County-
757 PM MDT Fri Jun 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT AND
SOUTHWESTERN CURRY COUNTIES UNTIL 830 PM MDT...

At 757 PM MDT, Doppler radar was tracking a strong thunderstorm over
Melrose, or 23 miles northwest of Portales, moving southeast at 20
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Melrose, Saint Vrain, Cannon Air Force Base and Floyd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3438 10376 3454 10364 3447 10328 3418 10347
TIME...MOT...LOC 0157Z 301DEG 17KT 3443 10363
Special weather statement, Jun 7, 7:01 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
801 PM MDT Fri Jun 7 2019

NMZ527-080230-
Raton Ridge/Johnson Mesa-
801 PM MDT Fri Jun 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN UNION AND EAST CENTRAL
COLFAX COUNTIES UNTIL 830 PM MDT...

At 801 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Capulin, or 17 miles west of Des Moines, moving
northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Capulin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3672 10380 3671 10380 3656 10412 3669 10428
      3693 10406
TIME...MOT...LOC 0201Z 225DEG 14KT 3669 10414

The radar

The Pueblo radar (KPUX), 192 km away, was scanning. The volume nearest the first event began at 02:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
June 7, 7:30 PM MST to 7:40 PM MST
Where
Union County, Capulin
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
36.740, -103.990

A peak wind gust estimated up to 60 mph occurred with a thunderstorm in Capulin. Torrential rainfall was also reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817860.